0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Risperidone-Associated Agranulocytosis
Boris Finkel, M.D.; Arturo G. Lerner, M.D.; Igor Oyffe, M.D., Ph.D.; Mircea Sigal, M.D.
Am J Psychiatry 1998;155:855a-856.

TO THE EDITOR: We report a case in which a patient developed agranulocytosis after risperidone was administered. She previously had developed agranulocytosis after treatment with traditional neuroleptics.

Ms. A was a 40-year-old woman who had met DSM-IV criteria for chronic schizophrenia, paranoid type, from the age of 22. She had had no episodes of neutropenia or leu~kopenia, and her WBC count was generally around 5,000/mm3. At admission, her WBC count was 5,600 mm3, and the neutrophil rate was 57%. She was initially treated with chlorpromazine, 300 mg/day, and carbamazepine, 800 mg/day (at therapeutic blood levels), for 6 weeks. Her WBC count gradually fell to 2,500/mm3 and the neutrophil rate to 30%, and treatment was immediately stopped. Her WBC count rose after 2 weeks (5,200/mm3, neutrophil rate=51.7%). Haloperidol (30 mg/day) and lithium (900 mg/day) were then given for 3 weeks. Her WBC count fell again (2,200/mm3, neutrophil rate=52%). Haloperidol was suspended, but lithium was continued for another 5 weeks, along with diazepam (30 mg/day) and trihexyphenidyl (5 mg/day) because of extrapyramidal syndrome, until her WBC count normalized (4,500/mm3, neutrophil rate=53%). Because of Ms. A's psychotic state, treatment with zuclopentixol was started and reached 50 mg/day in the second week; however, zuclopentixol was suspended because of severe extrapyramidal syndrome and a fall in WBC count (2,700/mm3, neutrophil rate=29%). Ms. A developed agitated catatonia, and one course of ECT was administered (three times a week for 2 months), with partial response. Three weeks after zuclopentixol was discontinued and during the course of ECT, her WBC count normalized (4,500/mm3, neutrophil rate=62%). Bone marrow analysis was performed but did not reveal any pathology. Because of her resistant psychotic state and the presence of extra~pyramidal syndrome, risperidone treatment was started 2 weeks afterward and was gradually increased to 4 mg/day in the second week. At that time a blood sample was drawn, and risperidone was discontinued because of the emergence of agranulocytosis (WBC count=2,400/mm3, neutrophil rate=32%).

This single report is of heuristic value only. We should emphasize that the patient was sensitive not just to risperidone but to antipsychotics in general; thus, despite normal bone marrow analysis, we guess there was some reduction in granulocyte precursor cells. To our knowledge, agranulocytosis has not been reported when risperidone was prescribed alone (1) and has been described only after the addition of risperidone to clozapine treatment (2). Some reports suggest that risperidone is the preferred alternative when adverse hematological effects have been triggered by classic antipsychotics (3).

We urge caution when risperidone is used with patients who have a history of neuroleptic-associated agranulocytosis.

Addington D: Risperidone: integrating research and practice. Br J Hosp Med  1994; 52:223–224
[PubMed]
 
Godleski LS, Sernyak MJ: Agranulocytosis after addition of risperidone to clozapine treatment (letter). Am J Psychiatry  1996; 153:735–736
 
Mahmood T, Silverstone T, Spittle B: Risperidone appears to be safe in patients with antipsychotic-induced blood dyscrasias. Int Clin Psychopharmacol  1996; 11:53–54
[PubMed]
[CrossRef]
 
+

References

Addington D: Risperidone: integrating research and practice. Br J Hosp Med  1994; 52:223–224
[PubMed]
 
Godleski LS, Sernyak MJ: Agranulocytosis after addition of risperidone to clozapine treatment (letter). Am J Psychiatry  1996; 153:735–736
 
Mahmood T, Silverstone T, Spittle B: Risperidone appears to be safe in patients with antipsychotic-induced blood dyscrasias. Int Clin Psychopharmacol  1996; 11:53–54
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
APA Practice Guidelines > Chapter 4.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Risperidone/paliperidone induced neutropenia and lymphopenia. Aust N Z J Psychiatry 2013;47(3):291-2.